Florida, 2007

Lightning Strike in Florida, July 3, 2007

July 3, 2007 · NWS TAE · 1 event in 1 county or zone

A nearby lightning strike injured a teenage girl at Panama City Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A nearby lightning strike injured a teenage girl at Panama City Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 12:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 12:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EDT TUE JUL 3 2007

.SYNOPSIS...DEFINITELY QUIETER TONIGHT THAN IT HAS BEEN THE PAST FEW
OVERNIGHT PERIODS...BUT THERE IS STILL A DECENT SIZED MASS OF
CONVECTION MOVING INTO NORTHERN SECTIONS OF SW AND SC GA...WHERE THE
SHOWERS AND STORMS WERE SPARSE EARLIER IN THE DAY. THEREFORE...THE
THERMO SHOULD STILL BE FAVORABLE ENOUGH FOR MUCH OF THE CONVECTION
TO SURVIVE DURING THE NEXT FEW HOURS AS IT TRACKS SOUTHWARD.
ELSEWHERE ACROSS THE CWA...IT IS GENERALLY CONVECTION FREE UNDER
PARTLY TO MOSTLY CLOUDY SKIES. OVER THE COASTAL WATERS...THE FLOW
CONTINUES LIGHT OUT OF THE SW...WITH NO STORMS TO CREATE ANY LOCALLY
HAZARDOUS CONDITIONS.

&&

.SHORT TERM...THE GFS AND NAM GENERALLY CONTINUE TO STICK TO THEIR
GUNS OVER THE NEXT COUPLE OF DAYS...ALBEIT WITH VERY DIFFERENT
SOLUTIONS...AND THE ECMWF CONTINUES LIE SOMEWHERE IN BETWEEN.
HOWEVER...THE ECMWFS PAST FEW CYCLES HAVE BEEN TRENDING MORE
TOWARDS THE GFSS DRYING TREND...SO AM GAINING CONFIDENCE IN THE GFS
SOLUTION...ALTHOUGH THE GFS MAY BE BECOMING A MOVING TARGET ITSELF.
ONE CHANGE IN THE 00 UTC GFS RUN FROM THE PAST SEVERAL CYCLES...IS A
FURTHER SOUTH AND WEAKER DEVELOPMENT OF THE SFC LOW OFF THE EAST
COAST OF FL. IT IS NOW DEVELOPING IT MORE TOWARDS THE CAPE CANAVERAL
AREA...AND INSTEAD OF STRENGTHENING IT AND HEADING IT OFF TO THE
NE...IT NOW ESSENTIALLY DISSIPATES IT IN PLACE ON THURSDAY. IF THIS
IS CORRECT...IT MAY SLOW THE SOUTHWARD PROGRESS OF THE WEAK BOUNDARY
TO OUR NORTH AND THE PUSH OF THE DRIER AIR BEHIND IT...WHICH COULD
RESULT IN HIGHER POPS ON THE 4TH OF JULY. THIS IS REFLECTED IN AN
UPWARD ADJUSTMENT TO THE 00 UTC MAV...BUT IT IS NOT YET LARGE ENOUGH
TO CAUSE GREAT CONCERN FOR PEOPLES 4TH OF JULY PLANS...AS WE WOULD
STILL EXPECT ANY OF THE REMAINING SCATTERED SHOWERS AND STORMS TO BE
DISSIPATING DURING THE LATE AFTERNOON TO EARLY EVENING HOURS...AND
LIKELY SOONER ACROSS OUR AL AND GA COUNTIES. FOR TODAY...EXPECT
LIKELY POPS ACROSS THE AREA ONCE AGAIN WITH PERHAPS MORE WIDESPREAD
STORMS THAN WE HAD ON MONDAY...IF WE CAN ACHIEVE AN EARLIER START TO
THE CONVECTION. BELIEVE THAT THIS IS A GOOD POSSIBILITY...SINCE WE
DO NOT HAVE AN IMPRESSIVE MCS TRAVERSING OUR CWA OVERNIGHT AND
MOVING OFFSHORE IN THE MORNING. AS FOR THE STORMS THEMSELVES...WITH
PWS CONTINUING TO EXCEED 2 INCHES AND LOW-MID LEVEL LAPSE RATES
BECOMING MORE UNIMPRESSIVE WITH TIME...EXPECT ONLY SOME HEAVY
RAINERS TO DEVELOP TODAY...WITH WIND GUSTS CAPPED WELL BELOW SEVERE
LIMITS.

&&

.LONG TERM...ALTHOUGH THE GENERAL SYNOPTIC PATTERN WITH A FAIRLY
WELL CARVED UPPER LEVEL TROF IS STILL INDICATED BY THE GFS OVER THE
SE U.S....THE MOISTURE FIELDS BY FRIDAY AND THROUGH THE NEXT WEEKEND
ARE VASTLY DIFFERENT THAN MONDAYS 00 UTC RUN....RESULTING IN MUCH
HIGHER POPS IN THE MEX GUIDANCE. THEREFORE...UNTIL ANY VIABLE TREND
IS ESTABLISHED...AM INCLINED TO TAKE LAST NIGHTS APPROACH OF SEA
BREEZE CLIMATOLOGY AND PERSISTENCE...WITH MAINLY SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...CIGS MAY BRIEFLY DROP TO IFR LEVELS AROUND DAYBREAK...
ESPECIALLY AT THE KTLH AND KVLD TERMINALS. SHOWERS AND THUNDERSTORMS
WILL DEVELOP ONCE AGAIN THIS AFTERNOON AND WILL PERSIST THROUGH THE
EVENING HOURS. WEDNESDAY THROUGH THURSDAY...THE MODELS ARE
INDICATING A DRYING TREND AS THE WEAK FRONTAL BOUNDARY PUSHES SOUTH
OF THE FORECAST AREA.

&&

.MARINE...ONCE THE BOUNDARY TO THE NORTH MOVES THROUGH THE MARINE
AREA...WINDS OVER THE COASTAL WATERS WILL RETURN TO DOMINANCE BY THE
DIURNAL SEA BREEZE CIRCULATION...WITH LITTLE SYNOPTIC SCALE PRESSURE
GRADIENT TO SPEAK OF.

&&

.FIRE WEATHER...NO CONCERNS FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  87  71  89  70  93 /  70  40  30  10  30
PANAMA CITY  87  72  88  73  91 /  70  50  30  10  30
DOTHAN       87  69  88  70  93 /  60  30  30  10  30
ALBANY       87  68  90  69  94 /  60  30  20  10  30
VALDOSTA     86  69  89  70  93 /  60  40  30  10  30
CROSS CITY   88  71  90  71  92 /  70  50  40  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
Hazardous weather outlook, Jul 3, 3:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT TUE JUL 3 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-041000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
545 AM EDT TUE JUL 3 2007 /445 AM CDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AS A WEAK COLD FRONTAL BOUNDARY HEADS SLOWLY SOUTHWARD TOWARDS THE
REGION TODAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP ONCE AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING.
ALTHOUGH NO STRONG TO SEVERE STORMS ARE EXPECTED...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE BOUNDARY WILL HEAD SOUTH THROUGH THE REGION ON WEDNESDAY...
WITH DECREASING CHANCES FOR SHOWERS AND THUNDERSTORMS BY EVENING.
FOR THE REMAINDER OF THE WEEK AND UPCOMING WEEKEND...EXPECT A
RETURN TO MORE TYPICAL CLIMATOLOGICAL CONDITIONS WITH SCATTERED
MAINLY AFTERNOON AND EVENING SEA BREEZE SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The radar

The Eglin Afb radar (KEVX), 44 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bay

When
July 3, 7:00 AM CST
Where
Bay County, Panama City Beach
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.180, -85.800

Lightning struck from a sudden thunderstorm near a teenage girl. The girl was shocked and overcome by the bolt. She was rushed to a local hospital and was reported in good condition.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46561.